Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 73, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2012, 6:20 PM CDT for Ellis County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2012, 6:20 PM CDT (23:20 UTC)
- Expired
- May 25, 2012, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:53 PM CDT | TORNADO | 2 W Walker, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1201 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 568 m²/s²
- 0-3 km storm-relative helicity
- 982 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
128
WUUS53 KDDC 252320
SVRDDC
KSC051-252345-
/O.NEW.KDDC.SV.W.0073.120525T2320Z-120525T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
620 PM CDT FRI MAY 25 2012
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TOULON...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
VICTORIA...
CATHARINE...
EMMERAM...
MAINLY RURAL AREAS OF EASTERN ELLIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3913 9903 3880 9903 3872 9923 3881 9938
3914 9920 3914 9904
TIME...MOT...LOC 2320Z 224DEG 33KT 3889 9920
WIND...HAIL 60MPH 1.00IN
$$
WAH1 follow-up statement
025
WWUS53 KDDC 252334
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT FRI MAY 25 2012
KSC051-252345-
/O.CON.KDDC.SV.W.0073.000000T0000Z-120525T2345Z/
ELLIS KS-
634 PM CDT FRI MAY 25 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ELLIS COUNTY UNTIL 645 PM CDT...
AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO TWO
INCHES IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR EMMERAM...AND MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
EMMERAM...
MAINLY RURAL AREAS OF NORTHEASTERN ELLIS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3886 9905 3878 9918 3887 9927 3914 9904
3913 9903
TIME...MOT...LOC 2334Z 224DEG 33KT 3898 9908
WIND...HAIL 60MPH 2.00IN
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:57 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 25, 2:57 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 257 PM CDT FRI MAY 25 2012 ...UPDATED SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1215 PM CDT FRI MAY 25 2012 A -27C 500MB UPPER LOW WAS LOCATED OVER NORTHERN CALIFORNIA WITH A SOUTHWEST FLOW PRESENT FROM THE SOUTHWESTERN UNITED STATES ACROSS THE CENTRAL AND NORTHERN PLAINS. A SUBTLE UPPER LEVEL DISTURBANCE WERE EMBEDDED IN THIS SOUTHWEST FLOW WITH ONE SUBTLE WAVE APPEARING ACROSS THE TEXAS PANHANDLE, VIA WATER VAPOR LOOP. AT 250 AND 300MB LEVEL AN UPPER LEVEL JET STREAK WAS LOCATED ACROSS THE NORTHERN PLAINS WITH THE LEFT ENTRANCE REGION OF THIS JET NEAR CENTRAL/EASTERN NEBRASKA. AT 700MB THE NORTHERN EDGE OF ELEVATED MIXED LAYER APPEARS TO EXTEND FROM WEST TO EAST ACROSS NORTHERN KANSAS WITH +12C AT DOGE CITY, +14C AT AMARILLO, AND +13C AT OKLAHOMA CITY. AT 850MB LEVEL MOISTURE WAS POOLING NEAR THE NORTHERN EDGE OF THE 850MB WARM FRONT WHICH STRETCHED FROM THE PANHANDLE OF OKLAHOMA INTO SOUTH CENTRAL KANSAS. THE WARM FRONT WHICH WAS LOCATED NEAR THE OKLAHOMA BORDER AT 12Z FRIDAY WAS AT 17Z LOCATED FROM NEAR GARDEN CITY EASTWARD INTO CENTRAL KANSAS. A DRYLINE APPEARS TO BE DEVELOPING JUST WEST OF DODGE CITY SOUTH OF THIS WARM FRONT. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 246 PM CDT FRI MAY 25 2012 DODGE CITY RADAR APPEARS TO BE PICKING UP ON THE WARM FRONT AS OF 18Z AND PLACED THIS BOUNDARY FROM NEAR GARDEN CITY TO JETMORE TO NEAR BURDETT AND LARNED. RAP ALSO INDICATING IMPROVING 925-850MB FRONTOGENESIS ALONG THIS BOUNDARY WHILE 700MB TEMPERATURES VARIED FROM +13 TO +14C. SPC MESOSCALE ANALYSIS PAGE STILL INDICATING A CAP IN PLACE BUT ALSO HAD 2000-3000J/KG PRESENT IN THIS AREA AS WELL. CLOUD COVER FINALLY STARTING TO ERODE AND TEMPERATURES ARE STARTING TO CLIMB INTO THE MID TO UPPER 80S. AT THIS TIME IT STILL APPEARS THAT THE CONVECTIVE TEMPERATURE WILL BE REACHED BY LATE DAY...ESPECIALLY EAST OF JETMORE. WILL THEREFORE RAISE PRECIPITATION CHANCES NEAR THIS BOUNDARY AND EAST OF JETMORE LATE TODAY. LATEST RAP CONTINUES TO INDICATED 0-6KM SHEAR OF 50KTS, LOW LEVEL SHEAR NEAR/NORTH OF THE WARM FRONT AND LOW LCLS AT 00Z SATURDAY SO IF STORMS CAN OVERCOME THE CAP LARGE HAIL AND POSSIBLY A TORNADO OR TWO STILL SEEMS REASONABLE NEAR THE WARM FRONT. CORFIDI VECTORS AND BUNKERS STORM MOTION INDICATES A NORTHEAST MOVEMENT FROM THESE STORMS LATE TODAY WHICH SHOULD TAKE ANY LATE DAY CONVECTION ALONG THIS BOUNDARY EAST OF HIGHWAY 281 BY OR SHORTLY AFTER SUNSET. A DRYLINE THIS AFTERNOON WILL EXTEND SOUTH OF THIS WARM FRONT INTO THE PANHANDLE OF OKLAHOMA. BASED ON 18Z SURFACE ANALYSIS THIS DRYLINE LOCATED NEAR DODGE CITY AND ASHLAND. THIS WILL ALSO BE AN AREA OF FORCING LATE TODAY BUT AT THIS TIME IT APPEARS THAT GIVEN THE HIGHER LCLS AND WEAKER LOW LEVEL SHEAR THE PRIMARY HAZARD FROM THESE STORMS IF THEY DEVELOP WILL BE HAIL. AGAIN STORM MOTION WILL TAKE THESE STORMS NORTHEAST AT 30 TO 40 KNOTS. AFTER MIDNIGHT THE WARM FRONT IS STILL FORECAST BY ALL THE MODELS TO LIFT NORTH OF INTERSTATE 70 AS THE DRY LINE RETREATS WESTWARD TOWARDS THE COLORADO BORDER. AN AREA OF LOW PRESSURE WILL BEGIN TO DEVELOP ALONG THE LEE OF THE ROCKIES ON SATURDAY AS THE NORTHERN CALIFORNIA UPPER LOW STARTS TO MOVE EAST ACROSS THE WESTERN UNITED STATES. FALLING PRESSURES ALONG THE LEE TROUGH WILL RESULT IN A TIGHT SURFACE PRESSURE GRADIENT ACROSS WESTERN KANSAS DURING THE DAY. THIS ALONG WITH MEAN MIXED LAYER WINDS OF OF 35 TO NEAR 40 KTS AM LEANING TOWARDS ISSUING A WIND ADVISORY FOR PORTIONS OF OF WESTERN KANSAS. PREVIOUS FORECAST WITH SUSTAINED WINDS OF 27 TO NEAR 30 KNOTS STILL APPEARS ON TRACK. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS ONCE AGAIN NEAR A SURFACE BOUNDARY WHICH AT THIS TIME APPEARS TO EXTEND FROM NEAR HAYS TO ELKHART LATE DAY. THIS IS SLIGHTLY FURTHER WEST THAN WHAT PREVIOUS MODELS HAD PLACED THIS BOUNDARY LATE DAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 222 PM CDT FRI MAY 25 2012 SATURDAY NIGHT: THE 12Z NAM SHOWS A WEAK UL SPEED MAX MOVING ACROSS WESTERN KANSAS SATURDAY NIGHT. THIS MIGHT BE ENOUGH TO TRIGGER ISOLATED CONVECTION ACROSS THE CENTRAL OR WESTERN ZONES TOMORROW EVENING. NOT VERY CONFIDENT ON THE OVERALL COVERAGE GIVEN THIS SMALL PERTURBATION THAT MIGHT NOT PAN OUT AND FAIRLY WARM 11 TO 12 DEG C 700 HPA TEMPERATURES. AS A RESULT, WE KEEP POPS IN THE SLIGHT CHANCE CATEGORY. KINEMATIC AND THERMODYNAMIC PROFILES ARE NOT THAT IMPRESSIVE FOR SEVERE (1000 J/KG SBCAPE/20 KT 0-6 KM SHEAR). SUNDAY: THE FORECAST BECOMES MUCH MORE INTERESTING SUNDAY AFTERNOON AND EVENING. A 95 KT 250 HPA JET WILL MOVE ACROSS NORTHEAST COLORADO AND INTO WESTERN NEBRASKA WHICH WILL PUT THE AREA IN A MORE FAVORABLE DIFFLUENT PATTERN ALOFT TO SUPPORT CONVECTION. THE HIGHEST POPS ARE EXPECTED ALONG THE TRIPLE POINT OF THE SURFACE LOW PRESSURE CENTER, THE DRYLINE AND THE WARM FRONT. SEVERE WEATHER WILL DEFINITELY BE MORE OF A CONCERN AS THE OVERALL KINEMATIC PROFILE STRENGTHENS AND IN COMBINATION WITH DECENT SURFACE BASED CAPE. ANVIL LEVEL SR FLOW AROUND 35 KT, 3 TO 6 KM SR FLOW OF 18 KT, 700-850 HPA LAPSE RATES OF 8.2 C/KM, AND 500-300 HPA LAPSE RATES OF 7.2 C/KM ALL POINT TO THE CHANCE FOR GIANT HAIL SUNDAY. MUCAPE/MLCAPE DURING THE AFTERNOON IS FORECAST TO ABOUT AROUND 2000 J/KG. THE EVENT LOOKS SYNOPTICALLY SIMILAR TO JUNE 18TH 2010 WHERE GRAPEFRUIT SIZE HAIL WAS REPORTED. OF COURSE, THIS IS ALL MESOSCALE NOISE AT THIS POINT AND SUBJECT TO CHANGE. FOR TORNADO POTENTIAL, WOULD NOT RULE OUT A TORNADO BUT THE LOWER LCLS ARE FORECAST ACROSS NC KS/SC NE ALONG THE WARM FRONT. MONDAY: 250/500 HPA FLOW BECOMES MORE WESTERLY IN THE WAKE OF THE DEPARTING SYNOPTIC WAVE MONDAY. WILL CONTINUE WITH A DRY FORECAST AND SLIGHTLY ABOVE NORMAL HIGHS. HAVE GONE WITH THE WARMER ECMWF SOLUTION GIVEN 850 HPA TEMPERATURES STILL FORECAST IN THE 20S DEG C. A MUCH DRIER AIRMASS WILL ADVECT IN ACROSS THE REGION WITH DEWPOINTS TANKING DOWN INTO THE 30S & 40S DEG F. TUESDAY AND BEYOND: DID NOT STRAY FROM THE ALLBLEND POPS FOR TUESDAY AND WEDNESDAY. A WEAK SUBTROPIC JET WILL MOVE ACROSS THE SOUTHWEST WITH LEE TROUGHING, MOISTURE RETURN, AND THE POSSIBILITY OF THUNDERSTORMS MIDWEEK. THE ECMWF IS MORE CONSERVATIVE WITH QPF THAN COMPARED TO THE GFS SO CONFIDENCE IS LOW. TEMPERATURES MAY FINALLY COOL DOWN TO NEAR NORMAL VALUES TOWARDS THE END OF THE MONTH AS NORTHWESTERLY FLOW ALOFT DEVELOPS AND 700/850 HPA TEMPERATURES COOL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1215 PM CDT FRI MAY 25 2012 LOW MVFR CIGS LINGERING NORTH OF A WARM FRONT WHICH AT 17Z EXTENDED FROM NEAR GARDEN CITY TO HUTCHINSON. BUFR SOUNDINGS AT HAYS INDICATING THESE MVFR CIGS WILL IMPROVE TO VFR CIGS BY 20Z WITH CLEARING SKIES LIKELY AFTER 00Z SATURDAY AS EASTERLY WINDS AT 10 TO 15 KNOTS BECOME SOUTHEAST. LATE DAY THUNDERSTORMS WILL BE POSSIBLE NEAR THE WARM FRONT LATE TODAY AND A DRYLINE WHICH WILL EXTEND SOUTH FROM THIS WARM FRONT INTO THE PANHANDLE OF OKLAHOMA. AT THIS TIME BASED ON THE SCATTERED NATURE OF THE STORMS LATE TODAY AND WARM LAYER EXPECTED ACROSS FAR SOUTHWEST KANSAS WILL INCLUDE VCTS ONLY IN THE HAYS TAF LATE TODAY. THE WARM FRONT IS EXPECTED TO CONTINUE TO LIFT NORTH INTO NORTH CENTRAL KANSAS OVERNIGHT WHICH WILL ALLOW SOUTH/SOUTHEAST WINDS TO CONTINUE AT ALL TAF SITES OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 70 92 / 20 20 20 40 GCK 64 97 69 93 / 10 20 20 30 EHA 61 96 66 90 / 10 20 20 10 LBL 65 96 69 91 / 10 20 20 20 HYS 67 97 72 91 / 30 20 20 60 P28 72 94 72 91 / 20 10 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON CDT /11 AM MDT/ TO 8 PM CDT /7 PM MDT/ SATURDAY FOR KSZ043-044-061>063-074>077-084>087. && SYNOPSIS...BURGERT SHORT TERM...BURGERT LONG TERM...SUGDEN AVIATION...BURGERT
Hazardous weather outlook, May 25, 11:10 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT FRI MAY 25 2012 KSZ030-031-043>046-061>066-074>081-084>090-261545- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1110 AM CDT FRI MAY 25 2012 /1010 AM MDT FRI MAY 25 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING NEAR A WARM FRONT THAT IS EXPECTED TO BE NEAR OR JUST NORTH OF JETMORE AND LACROSSE. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO BASEBALL SIZE, WIND GUSTS UP TO 70 MPH, AND EVEN A FEW TORNADOES. THERE WILL ALSO BE A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF A JETMORE TO ASHLAND LINE. SOME OF THESE STORMS LATE TODAY MAY ALSO BECOME SEVERE WITH THE MAIN HAZARD BEING BASEBALL SIZE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ALONG A SURFACE DRYLINE. ANY THUNDERSTORM THAT DOES DEVELOP MIGHT PRODUCE HAIL UP TO GOLF BALL SIZE. A BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS IS EXPECTED LATE SUNDAY, WITH TENNIS BALL SIZE HAIL POSSIBLE, WINDS IN EXCESS OF 60 MPH AND POSSIBLY A FEW TORNADOES. SMALL THUNDERSTORM CHANCES ALSO EXIST LATE TUESDAY THROUGH WEDNESDAY, BUT IT IS TOO EARLY TO EVALUATE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND EAST OF A NESS CITY TO ASHLAND LINE. SPOTTERS ARE ENCOURAGED SEVERE WEATHER TO NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 25, 6:11 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT FRI MAY 25 2012
KSZ031-260000-
ELLIS-
611 PM CDT FRI MAY 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELLIS COUNTY...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUNJOR...MOVING NORTHEAST AT 50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3913 9903 3886 9903 3874 9928 3880 9937
3914 9915 3914 9904
TIME...MOT...LOC 2310Z 228DEG 47KT 3884 9925
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:43 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 29 hr |
| May 25, 6:11 PM CDT | Special Weather Statement | DDC | Ellis | 49 min |
| May 25, 6:40 PM CDT | Tornado Warning | DDC | Ellis | 10 min |
| May 25, 6:43 PM CDT | Tornado Warning | DDC | Ellis | 6 min |
| May 25, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush | 45 min |
| May 25, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.